Alert archive / New Mexico / Areal Flood Advisories in 2021
Areal Flood Advisory 430, NWS El Paso, TX
NWS El Paso, TX issued this areal flood advisory at Sep 4, 2021, 4:16 PM MDT for Doña Ana County, New Mexico. It was in force for 119 min.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2021, 4:16 PM MDT (22:16 UTC)
- Expired
- Sep 4, 2021, 6:15 PM MDT
- In force
- 119 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 60 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 761 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726 WGUS84 KEPZ 042216 FLSEPZ Flood Advisory National Weather Service El Paso Tx/Santa Teresa NM 416 PM MDT Sat Sep 4 2021 NMC013-050015- /O.NEW.KEPZ.FA.Y.0430.210904T2216Z-210905T0015Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dona Ana NM- 416 PM MDT Sat Sep 4 2021 The National Weather Service in El Paso Tx/Santa Teresa has issued a * Flood Advisory for... East Central Dona Ana County in south central New Mexico... * Until 615 PM MDT. * At 416 PM MDT, Doppler radar indicated heavy rain due to thunderstorms. Minor flooding is ongoing or expected to begin shortly in the advisory area. Between 0.5 and 1.5 inches of rain have fallen. * Some locations that will experience flooding include... White Sands Missile Range Headquarters, Organ and East Mesa. Additional rainfall of up to 0.5 inches is expected over the area. This additional rain will result in minor flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be aware of your surroundings and do not drive on flooded roads. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3241 10670 3247 10652 3241 10645 3233 10662 $$ JD
1 follow-up statement
327 WGUS84 KEPZ 050011 RRA FLSEPZ Flood Advisory National Weather Service El Paso Tx/Santa Teresa NM 611 PM MDT Sat Sep 4 2021 NMC013-050021- /O.EXP.KEPZ.FA.Y.0430.000000T0000Z-210905T0015Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dona Ana NM- 611 PM MDT Sat Sep 4 2021 ...FLOOD ADVISORY WILL EXPIRE AT 615 PM MDT THIS EVENING FOR EAST CENTRAL DONA ANA COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3241 10670 3247 10652 3241 10645 3233 10662 $$ JD
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this areal flood advisory went out at Sep 4, 3:37 PM MDT, 39 minutes earlier.
Area forecast discussion, Sep 4, 3:37 PM MDT, 39 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 337 PM MDT Sat Sep 4 2021 .SYNOPSIS... We will see a good chance for rain on Sunday, some storms could produce small hail and heavy rain, so if you see skies darkening from clouds it might be time to head inside. Then on Monday we will start a drying trend. By midweek rain chances will be limited to area mountains and by the end of the week we could be rain free across the region. High temperature on Sunday will run a little below average, but then highs for the rest of the week will run right near what we expect for this time of year. && .DISCUSSION... .SHORT TERM...Tonight and Sunday... Fairly active short term as upper pattern transitions from having an elongated ridge over the area this afternoon to a strengthening ridge over the CA/NV border region with NE flow developing across CWA. Upslope flow and low/mid level convergence near middle of ridge axis has helped storms develop early this afternoon over the mountains and even a few on the lowlands near the international border. Main concern through this evening is heavy rain as storms will move slowly, especially over the northern half of the area and PW's still in the 1.1-1.3" range. Flash Flood Watch continues for the Sacs through 06Z and won't make any changes to it. The GFS and several CAMS models have an upper disturbance moving through the Sacs and down toward the Dona Ana/El Paso county area after 06Z with some light to moderate rain possible. So tapered off pops far west and southeast, but kept in some 20-30 pops going through this corridor overnight. For Sunday, could still see some lingering showers over the south if overnight showers do develop. Models in this area of overnight rainfall are keeping clouds around through the day and temperatures down as a result. Since confidence is not overly high in this scenario, did go on the warmer side to even a little above guidance for afternoon highs expecting at least a fair amount of daytime heating. Tomorrow afternoon there will be a fairly potent shortwave currently over SE NV which will round the developing ridge and affect the area. As the ridge strengthens, so does mid level flow which increases at H50 to 15-20KTS and in turn strengthens the bulk shear over the area. Dew points won't be falling off too much and forecast soundings indicating 600-1200J/kg of CAPE, especially NW half of the CWA. NE flow has a tendency to bring stronger storms than one might expect, so do think there is at least some chance for a few strong to severe storms in addition to locally heavy rainfall. Storm motion will be faster tomorrow than today, so won't go with any kind of FFA for Sunday, but some areas that have received heavy rain in recent days could have some increased FF potential. && .LONG TERM... The long term forecast picks up on Sunday evening and into the work week. The key this week will be the upper level ridge. The upper level ridge giveth (see short term discussion) and the upper level ridge taketh away (see below). By Sunday evening into Monday, the upper level ridge will continue to strengthen to our northwest. Initially this brings some recycled moisture down across the region, but since there is not an ocean to our north, eventually that recycled moisture runs out and we begin a definite drying trend. By Monday afternoon we will see rain chances across the whole area, but they will be much lower than the rain chances we will see on Sunday. By Tuesday and Wednesday, the upper level ridge slowly drifts to near the Four Corners region, the clockwise circulation around the ridge will continue to bring in dry and stable air. On Sunday our precipitable water values (PW's) will be around 1.3 to 1.4, but by Monday afternoon our PW's will be down closer to an inch and by Wednesday afternoon our PW's will be below an inch. Once you drop below an inch for PW, it makes it a lot harder to get thunderstorms going. So by Wednesday afternoon, most of our thunderstorm activity will be confined to area mountains and maybe a few spots near the NM/AZ border where some extra moisture may be lingering. By Thursday and Friday, the upper level ridge continues its slow drift to the east and finds itself centered over northern New Mexico. With PW's well below an inch and all the sinking air associated with the upper level ridge, we may be rain free for both Thursday and Friday. Things don't look much better, rain wise, into next weekend. With the drier air moving in after Sunday, we will not see much of a change high temperature wise through the week. High temperatures don't vary by more than a degree or two from climatological averages through the end of the week. Which means highs in the lowlands this week will be near 90 and highs in the mountains will be very pleasant with readings in the 60's and 70's. && .AVIATION...18Z TAF CYCLE Expect scattered showers and thunderstorms to be ongoing at the beginning of the period at least over the Sacramento Mts and then spreading onto the lowlands through the afternoon. All terminals have a chance for thunderstorms mid to late afternoon into the evening hours, only included VCTS at KTCS due to morning shower activity and limited daytime heating. With any thunderstorms expect VRB20G35KT 1-3SM TSRA BKN040-060. Activity will wane down this evening, but another disturbance moving through could bring another round of some showers and possibly thunderstorms to eastern areas after 06Z. Winds generally northeast to southeast AOB 12KTS. && .FIRE WEATHER... A couple more days of active weather with scattered to numerous showers and thunderstorms. Plenty of moisture will remain across the area so relative humidities will remain fairly high, but locally heavy rain will be a threat through Sunday. As an upper ridge starts to push east and into the Four Corners area by Tue/Wed, much drier air will move in and thunderstorm chances will end for the second half of next week. Temperatures will be warming back up to near or slightly above normal with relative humidities falling into the 20s lowlands and 30s mountains. Vent rates through Monday will be poor to good. && .PRELIMINARY POINT TEMPS/POPS... El Paso 71 83 69 89 / 30 50 30 10 Sierra Blanca 69 86 63 82 / 10 50 20 20 Las Cruces 68 83 63 89 / 40 50 30 10 Alamogordo 66 83 64 88 / 40 60 20 10 Cloudcroft 49 62 47 66 / 40 70 30 30 Truth or Consequences 66 88 64 89 / 50 50 30 10 Silver City 62 79 58 82 / 40 60 40 20 Deming 67 86 63 91 / 40 50 40 10 Lordsburg 65 89 64 89 / 30 40 40 10 West El Paso Metro 71 84 70 90 / 30 50 30 10 Dell City 66 85 63 87 / 20 50 20 10 Fort Hancock 69 84 67 90 / 20 50 20 20 Loma Linda 64 78 62 82 / 20 60 20 20 Fabens 68 84 68 90 / 20 50 20 10 Santa Teresa 69 83 65 89 / 30 50 30 10 White Sands HQ 69 82 67 89 / 40 60 30 20 Jornada Range 66 82 64 87 / 40 50 30 10 Hatch 69 85 64 89 / 40 50 30 10 Columbus 69 86 65 89 / 40 60 40 10 Orogrande 67 83 64 88 / 30 60 20 10 Mayhill 55 72 53 75 / 40 70 30 30 Mescalero 56 73 52 77 / 40 70 30 30 Timberon 54 69 51 73 / 40 70 30 30 Winston 55 80 52 83 / 50 60 30 20 Hillsboro 63 85 61 87 / 40 60 30 20 Spaceport 65 87 62 88 / 40 50 30 10 Lake Roberts 54 78 52 82 / 40 70 30 20 Hurley 61 82 57 84 / 40 60 30 20 Cliff 60 86 57 90 / 40 60 30 20 Mule Creek 57 84 60 86 / 30 50 30 20 Faywood 63 81 60 84 / 40 60 40 20 Animas 64 89 62 89 / 30 40 40 10 Hachita 64 84 62 87 / 40 40 40 10 Antelope Wells 62 84 62 87 / 40 40 50 20 Cloverdale 63 80 60 83 / 40 40 50 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Flash Flood Watch until midnight MDT tonight for NMZ414>416. TX...None. && Grzywacz/Brice
Hazardous weather outlook, Sep 4, 11:01 AM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1101 AM MDT Sat Sep 4 2021 NMZ401>417-TXZ418>424-051730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1101 AM MDT Sat Sep 4 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will be possible through the afternoon into the overnight hours. Slow storm movement, especially over northern areas could lead to locally heavy rain and flash flooding. A flash flood watch is out for the Sacramento Mountains. In addition to the heavy rain, small hail and wind gusts over 40 mph are possible with these storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday and Monday will continue the chance for showers and thunderstorms although the trend will be downward as far as coverage goes. Locally heavy rain will continue to be the main threat and any area that has received significant rainfall recently could see some flooding. Drier conditions will return by Tuesday and continue through Friday as high pressure settles in over the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but any reports of significant rainfall are appreciated. 26
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:02 AM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 118 min |
| Sep 4, 6:14 AM MDT | Areal Flood Advisory | EPZ | Sierra | 2 hr |
| Sep 4, 11:45 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 4, 12:03 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Sep 4, 12:41 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 4, 12:43 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 4, 12:54 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 4, 1:03 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Sep 4, 1:41 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Sep 4, 2:03 PM MDT | Areal Flood Advisory | EPZ | Luna | 117 min |
| Sep 4, 2:19 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 4, 2:23 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 3 hr |
| Sep 4, 3:04 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Sep 4, 3:13 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 4, 4:00 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
| Sep 4, 4:23 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Sep 4, 5:10 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
Nearby
Areal Flood Advisories in New Mexico, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.